Alert archive / South Dakota / Wind Advisories in 2022

Wind Advisory 23, NWS Sioux Falls, SD

June 28, 20224 states

NWS Sioux Falls, SD issued this wind advisory at Jun 28, 2022, 3:00 PM CDT for 4 states. It took effect at Jun 29, 2022, 12:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 28, 2022, 3:00 PM CDT (20:00 UTC)
In effect from
Jun 29, 2022, 12:00 PM CDT
Expired
Jun 29, 2022, 7:58 PM CDT
In force
8 hr
Issued by
NWS Sioux Falls, SD
All 30 counties

Lyon County, IA, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dixon County, NE, Aurora County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2022-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2022-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -113 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1897 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-113 m²/s²
0-3 km storm-relative helicity
-81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

257 
WWUS73 KFSD 282000
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
300 PM CDT Tue Jun 28 2022

IAZ001-MNZ071-072-080-089-097-098-NEZ013-SDZ039-040-050-053>071-
290400-
/O.NEW.KFSD.WI.Y.0023.220629T1700Z-220630T0100Z/
Lyon-Lincoln-Murray-Nobles-Pipestone-Rock-Dixon-Kingsbury-
Brookings-Gregory-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-
Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-Clay-Union-
300 PM CDT Tue Jun 28 2022

...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM CDT WEDNESDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of east central, south central and southeast 
  South Dakota, northeast Nebraska, northwest Iowa and southwest 
  Minnesota. This includes the Tribal Lands of the Yankton Sioux 
  Tribal Nation and the Flandreau Santee Sioux Tribal Nation.

* WHEN...From noon to 8 PM CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
4 follow-up statements
292 
WWUS73 KFSD 290221
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
921 PM CDT Tue Jun 28 2022

IAZ001-MNZ071-072-080-089-097-098-NEZ013-SDZ039-040-050-053>071-
291030-
/O.CON.KFSD.WI.Y.0023.220629T1700Z-220630T0100Z/
Lyon-Lincoln-Murray-Nobles-Pipestone-Rock-Dixon-Kingsbury-
Brookings-Gregory-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-
Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-Clay-Union-
921 PM CDT Tue Jun 28 2022

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM CDT
WEDNESDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of east central, south central and southeast 
  South Dakota, northeast Nebraska, northwest Iowa and southwest 
  Minnesota. This includes the Tribal Lands of the Yankton Sioux 
  Tribal Nation and the Flandreau Santee Sioux Tribal Nation.

* WHEN...From noon to 8 PM CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
032 
WWUS73 KFSD 290828
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
328 AM CDT Wed Jun 29 2022

IAZ001-MNZ071-072-080-089-097-098-NEZ013-SDZ039-040-050-053>071-
291630-
/O.CON.KFSD.WI.Y.0023.220629T1700Z-220630T0100Z/
Lyon-Lincoln-Murray-Nobles-Pipestone-Rock-Dixon-Kingsbury-
Brookings-Gregory-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-
Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-Clay-Union-
328 AM CDT Wed Jun 29 2022

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT
THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of east central, south central and southeast 
  South Dakota, northeast Nebraska, northwest Iowa and southwest 
  Minnesota. This includes the Tribal Lands of the Yankton Sioux 
  Tribal Nation and the Flandreau Santee Sioux Tribal Nation.

* WHEN...From noon today to 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  High fire danger is also expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
602 
WWUS73 KFSD 291516
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1016 AM CDT Wed Jun 29 2022

IAZ001-MNZ071-072-080-089-097-098-NEZ013-SDZ039-040-050-053>071-
300100-
/O.CON.KFSD.WI.Y.0023.220629T1700Z-220630T0100Z/
Lyon-Lincoln-Murray-Nobles-Pipestone-Rock-Dixon-Kingsbury-
Brookings-Gregory-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-
Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-Clay-Union-
1016 AM CDT Wed Jun 29 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of east central, south central and southeast 
  South Dakota, northeast Nebraska, northwest Iowa and southwest 
  Minnesota. This includes the Tribal Lands of the Yankton Sioux 
  Tribal Nation and the Flandreau Santee Sioux Tribal Nation.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
463 
WWUS73 KFSD 300058
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
758 PM CDT Wed Jun 29 2022

IAZ001-MNZ071-072-080-089-097-098-NEZ013-SDZ039-040-050-053>071-
300200-
/O.CAN.KFSD.WI.Y.0023.000000T0000Z-220630T0100Z/
Lyon-Lincoln-Murray-Nobles-Pipestone-Rock-Dixon-Kingsbury-
Brookings-Gregory-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-
Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-Clay-Union-
758 PM CDT Wed Jun 29 2022

...WIND ADVISORY IS CANCELLED...

Although occasional gusts into the 40s are still possible, gusty
winds will weaken through this evening.

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Jun 28, 12:39 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 28, 12:39 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1239 PM CDT Tue Jun 28 2022

.SHORT TERM...(Today and Tonight)
Issued at 400 AM CDT Tue Jun 28 2022

Early morning satellite imagery shows scattered cloud coverage due
to some weak showers and thunderstorms moving across the region. At
the surface, 15 to 20 degree dewpoint depressions are keeping the
rainfall from reaching the ground, with otherwise a breezy southerly
wind and temperatures in the mid 60s to lower 70s. The rainfall
activity is tied to a shallow strip of moisture near the 650mb layer
and a weak surface boundary moving through, but with the dry sub-
cloud layer as evident on soundings the rain is having difficulties
reaching the surface. As previous discussions have mentioned, given
the inverted-v temperature profiles any of these weak showers could
lead to some gusty winds of roughly 30 to 50 mph, but that activity
should be short-lived as these showers are moving along at a decent
pace.

Will likely see these scattered showers, if they're able to reach
the surface, continue for a couple hours post-day break but should
be done by mid-morning. The aforementioned surface boundary will
continue pushing through into NW IA and NE NE by the early afternoon
hours, with decent WAA along and near the boundary keeping
temperatures on the warmer side of normal along with breezy
conditions. Afternoon highs will thus be strongest for areas south
of I-90 where temps will reach up into the upper 80s to lower 90s,
while areas north of I-90 will be in the mid to upper 80s. Could see
a scattered cumulus field develop by the late afternoon hours as
mixing peaks, but otherwise expect a sunny day today.

Expect quiet conditions to overspread the region during the evening
hours as the boundary layer stabilizes. Conditions won't stay quiet
for long as an Alberta Clipper begins to move towards the region
during the overnight hours, which will be increasing the surface
pressure gradient (SPG) along leading to breezy winds. With the low
pressure off to our northwest, winds will become out of the
southeast. Like the past couple nights, overnight lows will be in
the upper 50s to mid 60s.

.LONG TERM...(Wednesday through Monday)
Issued at 400 AM CDT Tue Jun 28 2022

Attention turns to a dry, warm, and breezy Wednesday as the
previously mentioned Alberta Clipper continues to move towards the
area keeping us in the developing warm sector. NAEFS climatology
shows the region above the 90th percentile for both 850 and 700 mb
temperatures, with winds in the 850 mb layer in the upper 97th
percentile. Due to the mixy conditions, this results in afternoon
highs east of I-29 in the lower to mid 90s, while areas west of I-29
will be in the upper 90s to lower 100s. Not out of the question to
see heat indices cross over into the lower 100s for areas west of I-
29, though the breezy winds will help to keep temperatures more
bearable. Either way, be sure to practice heat safety as heat
exhaustion can occur fairly quickly.

Another concern for Wednesday are the fire weather conditions, as
winds will be gusting 35 to 45 mph with relative humidity values in
the 30s for areas east of I-29, dropping down into the lower 20s to
lower 30s for areas west of I-29. Soundings indicate winds on top of
the mixed layer are in excess of 50 knots at times, so there is
potential for some stronger gusts but given the non-unidirectional
winds have kept winds below advisory criteria for the time being.
Web cams from across the region show grasses to be fairly green
still, but given the dry/warm/breezy day expected for Wednesday
grasses could dry out fairly rapidly. Climatologically, the
experimental hot-dry-windy index (which uses the GFS ensemble) shows
areas west of I-29 will be approaching the 95th percentile for the
date, showing the forecast is unusually hot-dry-windy for this time
of the year. Given the marginally dry fuels for the region, have
capped the GFDI in the "high" category for fire danger spread.
Despite marginally dry grasses, Wednesday will not be a day to mess
around with fire activities, so be extra cautious with anything that
could spark a fire.

By Wednesday evening, the threat shifts towards strong to possibly
severe thunderstorms primarily for those north of the I-90 corridor.
While moisture is lacking as indicated by sounding profiles, given
1000-2500 J/kg of MUCAPE and decent shear of 30 to 40 knots, strong
thunderstorms will be possible due to strong warm air advection
(WAA) along the warm front. The better environment will be north of
the area, but will still be something to keep an eye on as large
hail and strong winds will be possible with the strongest storms.

Overnight into Thursday models show that the cold front stalls just
west of the region, but will be swept across the region throughout
the day on Thursday as the shortwave pushes the parent low pressure
system off to the east. Depending on the exact timing of the front,
temperatures on Thursday still look to remain well above normal with
afternoon highs in the upper 80s to mid 90s, though that could
change if the front speeds up. Pending on where the cold front sets
up by the afternoon hours (most likely east of I-29), another round
of strong to possibly severe thunderstorms are possible. Given 1000-
1500 J/kg of CAPE and bulk shear values near 40 knots, large hail
and strong winds appear to be the primary threats.

For Friday into the holiday weekend, upper level ridging will lead
to a continuation of near to above normal temperature. A couple
shortwaves traveling down the west-northwesterly flow aloft could
lead to scattered showers and thunderstorms on most days, though
weak instability and lapse rates look to keep away severe weather.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1237 PM CDT Tue Jun 28 2022

VFR conditions are expected for the TAF period. Southwesterly
gusts continue across mainly northwest Iowa this afternoon,
including KSUX. Winds should weaken by around 21z after the
previously mentioned weak boundary moves through. Winds will
slowly turn clockwise for the rest of the afternoon through the
overnight hours. By morning, winds will be out of the south while
gusts increase due to a strengthening low level jet. Gusts into
the 20-30 knot range will finish out the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...APT
LONG TERM...APT
AVIATION...Meyers
Hazardous weather outlook, Jun 28, 4:58 AM CDT, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
458 AM CDT Tue Jun 28 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-291000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
458 AM CDT Tue Jun 28 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Temperatures in the 90s to lower 100s Wednesday along with dry air
and gusty winds will lead to elevated fire danger for areas with
drier fuels. Scattered showers and thunderstorms return to the area
Wednesday evening and again Thursday evening, with isolated severe
weather possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:57 PM CDTFire Weather WatchFSDAurora, Brule, Charles Mix, Douglas, Gregory12 hr

Nearby

Wind Advisories in South Dakota, 2022Wind Advisories in Minnesota, 2022Wind Advisories in Nebraska, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.